Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Blacksburg, VA

May 10, 2003Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2003, 5:43 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:43 PM EDT (21:43 UTC)
Expired
May 10, 2003, 6:15 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS51 KRNK 102143
SVRRNK
VAC031-680-102215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA  
  LYNCHBURG IN CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF LYNCHBURG CITY...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  LYNCHBURG CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3731 7901 3731 7912 3731 7928 3747 7920

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:52 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 10, 2:52 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
252 PM EDT SAT MAY 10 2003

VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE
SOUTHEAST INTO THE CWA.  THIS WAVE MOVES EAST OF THE CWA LATE THIS
EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF
SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE
FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH
DURING THE DAY AS IT MOVES EAST.  STILL A THREAT FOR TSTMS FOR THE
ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE.

CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK.
SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW
PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD
WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY.  THIS
TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI.

FCSTID =    9
ROA   69  80  57  72 /  70  40  20   0
LYH   69  85  55  70 /  60  30  30   0
DAN   70  89  59  77 /  60  30  30   0
BLF   65  71  49  62 /  70  50  10  10
LWB   62  71  48  58 /  60  50  10  20
BCB   64  75  51  67 /  60  40  20  10
TNB   60  73  50  68 /  40  40  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 10, 3:45 PM EDT, 1 hour 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR SOUTHEAST WEST VIRGINIA
AS WELL AS SOUTHWEST VIRGINIA FROM THE BLUE RIDGE WEST.

A SECOND TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL
VIRGINIA EAST OF THE BLUE RIDGE...AS WELL AS NORTH CENTRAL NORTH
CAROLINA.

SEE THE FOLLOWING PRODUCTS CONCERNING THE CURRENT SEVERE
WEATHER SITUATION ...WBCTORRNK ...WBCSVRRNK... WBCSVSRNK...
WBCSPSRNK... AND WBCNOWRNK.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD
AGAIN BE STRONG TO SEVERE BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY.

JH/JDS

In the hours before

Special weather statement, May 10, 1:30 PM EDT, 4 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT MAY 10 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   EAST OF THE BLUE RIDGE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Special weather statement, May 10, 3:21 PM EDT, 2 hours 22 minutes before
WVZ042-043-102115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 10 2003

...TORNADO WATCH IN EFFECT UNTIL 7:00 PM...
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE INTO THE REGION BETWEEN 4
AND 430 PM. THIS STORM HAS THE POTENTIAL TO DO WIND DAMAGE...DROP
LARGE HAIL...AND POSSIBLY SPAWN A TORNADO.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITION STATEMENTS OR WARNINGS CONCERNING THIS STORM.

RMG
Local storm report, May 10, 4:15 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    WARM SPRINGS              VA   0.75 IN HAIL
05/10/03   BATH                           REPORTED BY BATH
                                          SHERIFFS OFFICE.
Local storm report, May 10, 5:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    VIRGILINA                 VA   0.88 IN HAIL
05/10/03   HALIFAX

0455 PM    BUCHANAN                  VA   1.00 IN HAIL
05/10/03   BOTETOURT                      LASTED FOR 10 MINUTES.
Local storm report, May 10, 5:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    BUCHANAN                  VA   1.25 IN HAIL
05/10/03   BOTETOURT
Local storm report, May 10, 5:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    2N SANDSTONE              WV   WIND DAMAGE
05/10/03   SUMMERS                        TREES DOWN ON ROUTE 20.
                                          REPORTED BY SUMMERS
                                          COUNTY EM.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington21 min
May 9, 10:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington32 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt46 min
May 9, 11:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg46 min
May 9, 11:45 PM EDTSevere Thunderstorm WarningRNKHalifax45 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningRNKHalifax32 min
May 10, 2:51 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania24 min
May 10, 3:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania31 min
May 10, 3:54 PM EDTSevere Thunderstorm WarningRNKBath36 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
May 10, 4:30 PM EDTSevere Thunderstorm WarningRNKAmherst30 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min
May 10, 5:04 PM EDTSevere Thunderstorm WarningRNKBotetourt11 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford49 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.